Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Pocatello, ID

June 12, 20134 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 2013, 1:08 PM MDT for 4 counties in Idaho. It was in force for 37 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2013, 1:08 PM MDT (19:08 UTC)
Expired
Jun 12, 2013, 1:45 PM MDT
In force
37 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Caribou County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 23 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:29 PM MDTHAIL 0.5Chubbuck, ID
Jun 12, 1:29 PM MDTHAIL 0.5Pocatello, ID
Jun 12, 1:29 PM MDTHAIL 0.754 Sse Chubbuck, ID
Jun 12, 1:34 PM MDTHAIL 0.54 Se Chubbuck, ID
Jun 12, 1:35 PM MDTHAIL 0.25Pocatello, IDON EAST BENCH AT FAIRGROUNDS -- HEAVY RAIN
Jun 12, 1:53 PM MDTHAIL 0.752 W Pocatello Airport, ID
Jun 12, 1:55 PM MDTHAIL 0.253 Ne American Falls, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS55 KPIH 121908
SVRPIH
IDC005-011-029-077-121945-
/O.NEW.KPIH.SV.W.0003.130612T1908Z-130612T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
108 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...POCATELLO...CHUBBUCK...
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...FORT HALL CITY...BLACKFOOT...
  ABERDEEN...
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 145 PM MDT

* AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  ABERDEEN TO FORT HALL BANNOCK CREEK LODGE...OR ALONG A LINE
  EXTENDING FROM ABERDEEN TO 10 MILES EAST OF AMERICAN FALLS...AND
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  POCATELLO...CHUBBUCK...AMERICAN FALLS RESERVOIR...FORT HALL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR AMERICAN FALLS RESERVOIR...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4330 11226 4292 11192 4272 11273 4295 11294
TIME...MOT...LOC 1907Z 244DEG 34KT 4296 11281 4276 11264

$$

VALLE/EP
2 follow-up statements
523 
WWUS55 KPIH 121922
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
122 PM MDT WED JUN 12 2013

IDC005-011-029-077-121945-
/O.CON.KPIH.SV.W.0003.000000T0000Z-130612T1945Z/
CARIBOU ID-BINGHAM ID-POWER ID-BANNOCK ID-
122 PM MDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTHWESTERN BANNOCK...EAST CENTRAL POWER...CENTRAL BINGHAM AND
NORTHWESTERN CARIBOU COUNTIES...

AT 117 PM MDT...NATIONAL WEATHER SERVICE EMPLOYEES REPORTED A LINE 
OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM STERLING TO FORT HALL 
BANNOCK CREEK LODGE...OR ALONG A LINE EXTENDING FROM 8 MILES 
NORTHEAST OF ABERDEEN TO 6 MILES SOUTHWEST OF POCATELLO...MOVING 
NORTHEAST AT 40 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   POCATELLO   
   FORT HALL BUFFALO LODGE AND  CHUBBUCK...
   FORT HALL CITY...
   FORT HALL EAGLE LODGE...
   FORT HALL MOUNT PUTNAM... BLACKFOOT... FORT HALL YANDELL MOUNTAIN
  AND  FORT HALL PUTNAM LODGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4275 11264 4301 11279 4330 11226 4292 11192
TIME...MOT...LOC 1921Z 244DEG 34KT 4302 11265 4282 11248

$$

DV/EP
923 
WWUS55 KPIH 121937
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
137 PM MDT WED JUN 12 2013

IDC077-121944-
/O.CAN.KPIH.SV.W.0003.000000T0000Z-130612T1945Z/
POWER ID-
137 PM MDT WED JUN 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POWER COUNTY IS
CANCELLED...

AT 134 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE THE WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4292 11192 4280 11248 4288 11252 4292 11252
      4296 11257 4308 11263 4330 11226
TIME...MOT...LOC 1934Z 244DEG 34KT 4307 11250 4287 11233

$$

IDC005-011-029-121945-
/O.CON.KPIH.SV.W.0003.000000T0000Z-130612T1945Z/
CARIBOU ID-BINGHAM ID-BANNOCK ID-
137 PM MDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTHWESTERN BANNOCK...CENTRAL BINGHAM AND NORTHWESTERN CARIBOU
COUNTIES...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
FORT HALL BUFFALO LODGE TO POCATELLO...OR ALONG A LINE EXTENDING FROM
FORT HALL CITY TO POCATELLO...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   POCATELLO   
   FORT HALL EAGLE LODGE...
   FORT HALL MOUNT PUTNAM... BLACKFOOT... FORT HALL YANDELL MOUNTAIN 
   AND FORT HALL PUTNAM LODGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

HAIL UP TO 3/4 INCHES IN DIAMETER HAS BEEN REPORTED AT THE 
POCATELLO AIRPORT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4292 11192 4280 11248 4288 11252 4292 11252
      4296 11257 4308 11263 4330 11226
TIME...MOT...LOC 1934Z 244DEG 34KT 4307 11250 4287 11233

$$

GK/EP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:26 AM MDT, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 12, 3:26 AM MDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
326 AM MDT WED JUN 12 2013

.SHORT TERM...TODAY THROUGH FRI NIGHT. UPPER LEVEL TROUGH AND
SURFACE LOW MOVING THROUGH FROM SOUTH TO NORTH DURING THE DAY
TODAY. COUPLED WITH HIGHER PRECIPITABLE WATER AND MODERATE TO
STRONG CAPE...SPC HAS PUT THE NORTHEAST CORNER IN AN AREA OF
SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT. THIS AREA
INCLUDES IDAHO FALLS...REXBURG...DRIGGS...SWAN VALLEY...CLARK
COUNTY...AND FREMONT COUNTY. HAVE INCLUDED GUSTY DAMAGING WIND
WORDING IN FORECAST FOR THE APPROXIMATE AREA OUTLINED BY SPC. ON
THU...THE CLOSED UPPER LEVEL LOW WILL MOVE FROM THE PACIFIC COAST
INLAND AND REACH IDAHO THU NIGHT. THE CLOSE LOW BECOMES AN OPEN
WAVE IN ITS SOUTHERN EXTENT AND IS EXPECTED TO MOVE THROUGH THE
FORECAST AREA FRI. TEMPERATURES BEHIND THIS TROUGH COOL ENOUGH
WHERE ABOVE 8000 FT IN THE CENTRAL IDAHO MOUNTAINS THERE COULD BE
SOME SNOW. THE LOW APPROACHING TODAY WILL ACTUALLY KEEP A
NORTHERLY COMPONENT TO THE WIND ALL DAY AND INTO THE EVENING.
STRONGER WIND IS EXPECTED THU WITH THE STRONGER LOW...AND COULD BE
A BORDERLINE SITUATION FOR A LAKE WIND ADVISORY ON THU. THE
STRONGER TROUGH ON FRI WILL VERY LIKELY MEAN A LAKE WIND
ADVISORY...PERHAPS EVEN A WIND ADVISORY FOR THE SNAKE RIVER PLAIN.
ON FRI NIGHT...TRANSITION TO A CLEARER AND DRIER PATTERN DEVELOPS.

THE GFS AND THE NAM HAVE DIFFERENT SOLUTIONS WHEN IT COMES TO
TEMPERATURE. FOR THU...NAM IS MUCH COLDER WITH GREATER CLOUD COVER
AND COLDER INCOMING AIR. GFS IS WARMER...SOME 6 TO 12
DEG...DESPITE PRODUCING MUCH MORE PRECIPITATION FOR THU THAN THE
NAM. HAVE TRIED TO SPLIT THE DIFFERENCE. GFS THEN CATCHES UP ON
FRI OR IS EVEN COLDER...ESPECIALLY IN THE CENTRAL IDAHO MOUNTAINS.
THUS LOW CONFIDENCE IN TEMPERATURES. HOWEVER...IT IS THE LEAST OF
PROBLEMS WITH THE WIND EXPECTED AND THE POTENTIAL FOR SEVERE
WEATHER.  MESSICK

.LONG TERM...SAT THROUGH TUE NIGHT. TROUGH COMPLETES ITS EXIT AND
BY SAT EXPECTING WEAK UPPER LEVEL RIDGING AS ANOTHER INTENSE
CLOSED LOW SLIDES INTO THE EASTERN PACIFIC. SWITCH TO SOUTHERLY
WIND AND WARMER AIR MEANS AFTERNOON HIGHS GOING BACK ABOVE NORMAL.
THIS CLOSED LOW WILL MOVE ONTO THE WEST COAST AT THE VERY END OF
THIS EXTENDED PERIOD...BUT STILL LEAVES THE BULK OF THE FORECAST
AREA DRY DURING THE LAST 12 HOURS OF THIS FORECAST.  MESSICK

&&

.AVIATION...AN UPPER LOW OVER THE PAC NW WILL KEEP ID UNDER A SW
FLOW ALOFT. THIS WILL BRING MORE MOISTURE INTO THE REGION...
RESULTING IN SCT AFTN/EVE TSTMS. SOME TSTMS WILL PRODUCE GUSTY SFC
WINDS. TSTM COVERAGE WILL DIMINISH OVERNIGHT. VFR CIG/VIS EXPECTED
TO PREVAIL. HEDGES

&&

.FIRE WEATHER...AN UPPER LOW OVER THE PAC NW WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THURSDAY. SOME OF THE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS. TEMPERATURES WILL CONTINUE TO
COOL THROUGH THE END OF THE WEEK. HEDGES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 12, 3:33 AM MDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
333 AM MDT WED JUN 12 2013

IDZ017>025-031-032-131200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
333 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM ACTIVITY THIS
AFTERNOON AND EVENING IN THE UPPER SNAKE HIGHLANDS...THE UPPER
SNAKE RIVER PLAIN...PART OF THE CARIBOU HIGHLANDS...AND PART OF
THE LOST RIVER AND PAHSIMEROI REGION. THUNDERSTORM OUTFLOW WIND
GUSTING UP TO 60 MPH IS POSSIBLE...ALONG WITH LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE ACROSS NEARLY THE ENTIRE REGION...BUT
OTHER AREAS ARE NOT EXPECTED TO SEE THUNDERSTORMS AS INTENSE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND FRIDAY AFTERNOON AND
EVENING...BUT AT A MUCH DIMINISHED SEVERITY COMPARED TO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Jun 12, 12:25 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1225 PM MDT WED JUN 12 2013

IDZ017-021-022-121900-
BINGHAM ID-POWER ID-CASSIA ID-BLAINE ID-
1225 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 100 PM MDT

AT 1221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF IDAHOME..MOVING NORTHEAST
AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DIME SIZED HAIL.

LOCATIONS INCLUDE...I86 NEAR THE RAFT RIVER AREA.

LAT...LON 4289 11295 4267 11270 4252 11326 4270 11335
TIME...MOT...LOC 1824Z 243DEG 38KT 4261 11315

DV/EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:25 PM MDTSpecial Weather StatementPIHPower35 min
Jun 12, 12:31 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Cassia, Power44 min
Jun 12, 1:32 PM MDTSpecial Weather StatementPIHPower43 min
Jun 12, 1:40 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou50 min
Jun 12, 2:15 PM MDTSpecial Weather StatementPIHBingham60 min
Jun 12, 2:27 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou48 min
Jun 12, 2:41 PM MDTSevere Thunderstorm WarningPIHBonneville49 min
Jun 12, 3:15 PM MDTTornado WarningPIHBonneville45 min
Jun 12, 3:22 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville38 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.